Alert archive / California / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS San Francisco Bay Area, CA

December 13, 2021City and County of San Francisco, San Mateo County, California

NWS San Francisco Bay Area, CA issued this areal flood advisory at Dec 13, 2021, 7:51 PM PST for City and County of San Francisco, San Mateo County, California. It was in force for 114 min.

The area

The outline as issued.

The facts

Issued
Dec 13, 2021, 7:51 PM PST (03:51 UTC)
Expired
Dec 13, 2021, 9:45 PM PST
In force
114 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

Counties City and County of San Francisco, CA, San Mateo County, CA

The radar

The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2021-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2021-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS86 KMTR 140351
FLSMTR

Flood Advisory
National Weather Service San Francisco CA
751 PM PST Mon Dec 13 2021

CAC075-081-140545-
/O.NEW.KMTR.FA.Y.0021.211214T0351Z-211214T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Francisco CA-San Mateo CA-
751 PM PST Mon Dec 13 2021

...FLOOD ADVISORY IN EFFECT UNTIL 945 PM PST THIS EVENING...

* WHAT...Urban and small stream flooding caused by excessive 
  rainfall is expected.

* WHERE...A portion of northern California, including the following 
  areas, San Francisco and San Mateo.

* WHEN...Until 945 PM PST.

* IMPACTS...Minor flooding in low-lying and poor drainage areas. 
  Water over roadways. Ponding of water in urban or other areas is 
  occurring or is imminent.

* ADDITIONAL DETAILS...
  - At 750 PM PST, Doppler radar and automated rain gauges
    indicated heavy rain due to thunderstorms. This is causing
    urban and small stream flooding. Between 2 and 3 inches of
    rain have fallen.
  - Additional rainfall amounts of 0.5 to 1.5 inches are expected
    over the area. This additional rain will result in minor
    flooding.
  - Some locations that will experience flooding include...
    San Francisco, Daly City, South San Francisco, San Bruno,
    Pacifica, Brisbane, Colma and Broadmoor.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3778 12251 3779 12249 3781 12248 3781 12240
      3779 12239 3775 12238 3775 12239 3774 12237
      3772 12237 3772 12239 3771 12238 3771 12239
      3767 12238 3766 12240 3766 12237 3764 12240
      3761 12243 3768 12250


$$

MTR
1 follow-up statement
156 
WGUS86 KMTR 140544
FLSMTR

Flood Advisory
National Weather Service San Francisco CA
944 PM PST Mon Dec 13 2021

CAC075-081-140554-
/O.EXP.KMTR.FA.Y.0021.000000T0000Z-211214T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Francisco CA-San Mateo CA-
944 PM PST Mon Dec 13 2021

...FLOOD ADVISORY WILL EXPIRE AT 945 PM PST THIS EVENING...

The Flood Advisory will expire at 945 PM PST this evening for a 
portion of northern California, including the following areas, San 
Francisco and San Mateo.

The heavy rain has ended. Light rain will continue through the 
night. Urban and small stream flooding is expected to recede. Please 
continue to heed remaining road closures.

LAT...LON 3778 12251 3779 12249 3781 12248 3781 12240
      3779 12239 3775 12238 3775 12239 3774 12237
      3772 12237 3772 12239 3771 12238 3771 12239
      3767 12238 3766 12240 3766 12237 3764 12240
      3761 12243 3768 12250


$$

ED

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood advisory went out at Dec 13, 4:24 PM PST, 3 hours 27 minutes earlier.

Area forecast discussion, Dec 13, 4:24 PM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
424 PM PST Mon Dec 13 2021

.SYNOPSIS...

A potent weather system will impact the region today bringing
strong winds, locally heavy rain, and hazardous marine
conditions. Another weaker system arrives for mid week bringing
light precipitation and much colder temperatures by Friday night.

&&

.DISCUSSION...as of 11:57 AM PST Monday...Late morning update..A
relatively quiet early morning has become much more active over
the last 2 hours as rainfall intensity has increased over the SF
Bay and areas to the south. KMUX radar showed an intense rain band
cross over the CZU burn scar triggering the issuance of a Flash
Flood Warning in the last hour. An hourly rain gauge report at Ben
Lomond indicated .75"/hr precip rate, which exceeds the burn scar
threshold of .70"/hr. No signs of rain activity letting up on
radar, though are seeing a gradual shift away from the Bay Area
towards the Central Coast, which will receive the brunt of the
storm impacts today and tonight. Areal Flood Advisories are also
in effect elsewhere in Santa Cruz County, San Mateo County and
around the SF Bay Shoreline as numerous reports of flooded
roadways have been coming in. Also seeing some reports of small
mudslides/debris flows in Santa Cruz County. A Flash Flood Watch
is still in effect for the Dolan Burn Scar in Monterey County,
along with a High Wind Warning for Monterey/San Benito Counties
through 9 p.m. and a Wind Advisory for the SF Bay Area (excluding
North Bay) through 4 p.m. A cold unstable airmass will filter into
the area from the north later today, setting off convection and
some stronger winds. More flood watch products likely to be issued
covering Santa Cruz and Monterey Counties today. Stay tuned.

&&

.PREV DISCUSSION...as of 3:15 AM PST Monday...

Today through Tuesday:

An expansive mid to upper trough enveloped the northeast Pacific and
Gulf of Alaska this morning with a cold core low centered near
50N/140W. A belt of 45 kt low to mid level southwesterly flow was
located along the leading edge of the trough with a focused moisture
plume angled into the Central California Coast in the form of an
Atmospheric River. A surface cold front was analyzed just south of
the Golden gate. Light to occasionally moderate rain showers were
occurring mostly north of a Watsonville to Gilroy line with rain
rates on the order of 0.1 to 0.3 inches per hour. Heavier showers
were approaching the Big Sur and Monterey Bay coast areas as of
this writing.

Given the progressive flow pattern aloft the cold and unstable
airmass associated with the upper low should filter into the area
later today into Tuesday. This should reinvigorate the storm system
while giving extra "oomph" to the frontal zone in the form of
increased frontogenesis (or forcing for ascent -- which aids in
precipitation development). So not only will the large-scale
dynamics improve with increased differential cyclonic vorticity
advection and jet-level divergence (sources for large-scale lift),
but the low to mid level flow should increase to around 60 kt
later this morning into this afternoon. This keeps a focused
moisture feed (precipitable water anomalies ~2 to 2.5 standard
deviations) into the Central Coast through the remainder of the
day with increasing rain rates anticipated. Of particular concern
is for localized rates in the Santa Lucia range to approach or
possibly exceed 1 inch per hour, which would be problematic for
hydrologically sensitive areas such as the Dolan wildfire burn
scar. For this reason a Flash Flood Watch was issued for this area
yesterday.

In addition to hydrologic concerns (more on that below) this will be
a multi-pronged event with strong winds, hazardous marine and beach
conditions, and the potential for a few thunderstorms. Please see
below for more details on timing, additional rain amounts, and other
impacts expected from this system.

* Rain Timing: As the cold front intensifies today the focus for
  moderate to locally heavy rainfall should shift south of the
  Golden Gate. This should initially include the Santa Cruz
  mountains this morning with a gradual shift towards the Santa
  Lucias during the afternoon and evening. This isn't to say that
  showers aren't possible elsewhere, but that it appears the
  steadiest/highest rain rates should be concentrated along the Big
  Sur coast through the afternoon and evening hours. As mentioned
  rain rates in this area could approach or exceed 1 inch per hour
  with the potential for debris flows in sensitive areas. This
  period of higher rain rates may persist into this evening before
  decreasing Tuesday morning. Scattered showers and isolated
  thunderstorms remain possible into Tuesday before diminishing
  during the late morning to early afternoon.

* Rain Amounts: Additional amounts of 1 inch or less are expected
  for the North Bay Valleys (higher in the coastal ranges), with
  around 1 to 1.25 inches for San Francisco proper and the
  South/East Bays. The greatest additional amounts today should be
  south of the Golden Gate. This includes 2 to 5 inches for the
  Santa Cruz Mountains, 1.5 to 3 inches for Monterey Bay and the
  Salinas Valley, and 5 to 8 inches for the Santa Lucia Range.
  Isolated amounts of 10-12 inches are possible for the higher peaks
  along the Big Sur Coast.

* Potential Hydrologic Impacts: While dry antecedent conditions have
  lessened the potential for widespread impacts, notable local
  issues remain possible. Among them: 1) minor nuisance flooding of
  urban and/or poorly draining areas; 2) localized rockslides in
  canyons and steep hillsides; and 3) flash flooding and debris
  flows for hydrologically vulnerable areas such as wildfire burn
  scars. This concern is greatest for the Dolan burn scar, where a
  Flash Flood Watch is in effect. However we will also monitor the
  CZU and River burn scars for potential issues today. While
  mainstem river flooding isn't currently anticipated, heavy rain
  will lead to rapid rises on area rivers, streams, and creeks.

Outside of water related concerns here's a bit more on other local
impacts we're anticipating from this system.

* Wind: strong southerly winds will develop today ahead of an
  advancing cold front. Look for sustained speeds in the 20 to 30
  mph range for many areas with gusts locally exceeding 60 mph. A
  Wind Advisory is in effect for San Francisco and the South/East
  Bays into this evening. A High Wind Warning is in effect for
  Monterey and San Benito Counties through early tonight. These
  winds will create difficult travel for high profile vehicles and
  will result in downed trees and power lines.

* Thunderstorms: sufficient instability exists this afternoon into
  early Tuesday for a few thunderstorms to develop. This potential
  appears greatest for the local waters and North Bay, but chances
  could extend south along the coast as well. Lightning, gusty
  winds, and small hail would be the primary hazards.

* Mountain Snow: as cooler air filters into the region snow levels
  should drop to ~2500-3000 ft late tonight into Tuesday. This
  suggests precipitation may end as snow at some of the higher peaks
  where light accumulations are possible.

* Marine and Beach Conditions: hazardous conditions are expected
  with very steep wind driven seas and gale-force winds developing
  across portions of the local waters. High surf is also anticipated
  with large breaking waves capable for sweeping people off jetties
  and docks and into the ocean.

Wednesday and Beyond:

An active pattern continues with another storm system impacting the
area on Wednesday into Thursday. This system, while weaker than the
previous one, may bring an inch or so of precipitation to parts of
the area. Rain and low elevation snow are possible given the colder
air with this system. Cold temperatures should prevail for late week
with frost and freezing temperatures possible for many areas. More
details to come with future updates.

&&

.AVIATION...as of 4:24 PM PST Monday...For the 00z TAFs. IFR-MVFR
in rain, moderate to heavy at times mainly across the southern 2/3
of the cwa with a cold frontal band pressing in from the west. Low
level wind shear continuing mainly across the north Central Coast.
As the rain shifts southward tonight ceilings will gradually lift
to MVFR-VFR, however localized IFR will continue best chances under
passing showers or possibly a thunderstorm in the unstable air
aloft tonight into Tuesday.

Vicinity of KSFO...Rain with a cold front moving in from the west
early this evening, rain transitioning to showers possibly moderate
to heavy at times in the unstable, post cold frontal air mass.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay...IFR-MVFR in rain, moderate to heavy with a cold front
moving in from the west early to mid evening. Rain transitioning to
moderate to heavy showers later in the evening and overnight, an
isolated thunderstorm or two possible. Post cold frontal air mass,
unstable air arriving through the night into Monday. Conditions
lifting to VFR later in the evening into Monday except briefly lower
to MVFR in passing showers and possible isolated thunderstorm(s).

&&

.MARINE...as of 11:57 AM PST Monday...Gusty southerly winds
across the waters will continue through tomorrow. Expect strong
and gusty winds especially across the Monterey Bay and Big Sur
coast today lasting through tonight. Southerly winds will also
strengthen across the San Francisco Bay Monday afternoon and early
evening. Very steep southerly wind waves are expected to continue
today creating hazardous conditions for vessels. A large longer
period WNW swell train has arrived in the waters today and will
peak through Tuesday and bring hazardous conditions through harbor
entrances and the surf zone. The Coast Guard advises all mariners
to ensure their boats are tethered to port prior to the arrival
of this potent storm system.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...High Wind Warning...CAZ516>518-528-530
             Flood Watch...CAZ516>518-528-530
             Flash Flood Watch...CAZ517
             Flood Watch...CAZ006-508>513-529
             Flash Flood Watch...CAZ509-512
             High Surf Advisory...CAZ006-505-509-529-530
             Flood Watch...CAZ505>507
             GLW...Mry Bay until 9 PM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...SF Bay until 9 PM

&&

PUBLIC FORECAST: Lorber/SPM
AVIATION: Canepa
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Dec 13, 7:26 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
726 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG 1 N FELTON              37.05N 122.07W
12/13/2021                   SANTA CRUZ         CA   BROADCAST MEDIA

            A TREE FELL ONTO A HOUSE IN FELTON,
            CALIFORNIA IN THE EARLY MORNING HOURS. NO
            INDICATION AS TO WHETHER ANYONE INSIDE WAS
            HURT.

&&

AC
Local storm report, Dec 13, 7:29 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
729 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND DMG 1 SW FORESTVILLE        38.48N 122.89W
12/13/2021                   SONOMA             CA   BROADCAST MEDIA

            A TREE FELL ONTO A HOUSE IN FORESTVILLE, CA
            IN THE EARLY MORNING HOURS. NW OF GRATON.
            UNCLEAR WHETHER ANYONE WAS HURT.

&&

AC
Local storm report, Dec 13, 7:38 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
738 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     NON-TSTM WND DMG 3 NNE SCOTTS VALLEY     37.10N 121.98W
12/13/2021                   SANTA CRUZ         CA   LAW ENFORCEMENT

            BOULDER IN ROAD ON SR17N/SUGARLOAF ROAD. NE
            OF SCOTTS VALLEY.

&&

AC
Local storm report, Dec 13, 7:40 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
740 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     NON-TSTM WND DMG 3 SE FELTON             37.02N 122.04W
12/13/2021                   SANTA CRUZ         CA   LAW ENFORCEMENT

            TREE AND WIRES DOWN IN ROADWAY AT 11 MEYER
            DRIVE. SW OF SCOTTS VALLEY.

&&

AC
Local storm report, Dec 13, 7:42 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
742 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     FLOOD            2 W APTOS HILLS-LARKIN  36.96N 121.86W
12/13/2021                   SANTA CRUZ         CA   PUBLIC

            ROADWAY FLOODING. LANE NOT IDENTIFIED. SR1
            NB DIRECTION, LARKIN VALLEY. SOUTH OF APTOS.

&&

AC
Local storm report, Dec 13, 7:46 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
746 PM PST MON DEC 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            3 N AMERICAN CANYON     38.22N 122.25W
12/13/2021                   NAPA               CA   LAW ENFORCEMENT

            BOTH LANES FLOODED. VEHICLES PULLING OVER
            DUE TO FLOODING SR12/ N KELLY ROAD.

&&

AC

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:32 PM PSTAreal Flood AdvisoryMTRMonterey3 hr
Dec 13, 7:42 PM PSTSpecial Marine WarningMTR33 min
Dec 13, 11:44 PM PSTAreal Flood AdvisoryMTRMonterey3 hr
Dec 14, 8:49 AM PSTAreal Flood AdvisoryMTRMonterey2 hr
Dec 14, 3:03 PM PSTSmall Craft AdvisoryMTR42 hr

Nearby

Areal Flood Advisories in California, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.